Alert archive / California / Gale Warnings in 2009

Gale Warning 38, NWS Los Angeles, CA

December 21, 2009

NWS Los Angeles, CA issued this gale warning at Dec 21, 2009, 8:36 PM PST. It took effect at Dec 22, 2009, 3:00 AM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2009, 8:36 PM PST (04:36 UTC)
In effect from
Dec 22, 2009, 3:00 AM PST
Expired
Dec 23, 2009, 2:37 AM PST
In force
24 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Dec 21, 8:15 PM PST, 21 minutes earlier.

Area forecast discussion, Dec 21, 8:15 PM PST, 21 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
815 PM PST MON DEC 21 2009

.SYNOPSIS...

A LOW PRESSURE SYSTEM PASSING TO OUR EAST WILL BRING A CHANCE OF SHOWERS
TONIGHT INTO EARLY TUESDAY...FOLLOWED BY STRONG WINDS AND COLD
TEMPERATURES. THE REST OF CHRISTMAS WEEK LOOK FOR MOSTLY CLEAR SKIES
AND A WARMING TREND. A STORM SYSTEM MAY APPROACH EARLY NEXT WEEK
WITH A CHANCE OF RAIN AND A COOLING TREND.

&&

.SHORT TERM (TONIGHT-THU)...A COLD LOW PRESSURE SYSTEM CURRENTLY
CENTERED OVER NORTHERN OREGON IS EXPECTED TO TRACK SOUTHEASTWARD
ACROSS INTERIOR CALIFORNIA AND NEVADA ON TUESDAY. A WEAK COLD FRONT
CURRENTLY CENTERED ACROSS SBA COUNTY WILL SWEEP THROUGH THE FORECAST
AREA TONIGHT. DOPPLER RADAR IMAGERY AND AUTOMATED RAIN GAUGES SHOWED
LIGHT SHOWER ACTIVITY ACROSS SLO AND SBA COUNTIES THIS EVENING...WITH
ACCUMULATIONS GENERALLY UNDER A TENTH OF AN INCH SO FAR. AS THE SYSTEM
ROUNDS SOUTH OF POINT CONCEPTION...THERE IS GENERALLY EXPECTED TO BE
FURTHER WEAKENING...WITH THE EXCEPTION OF LA COUNTY WHERE MODELS CONTINUE
TO SHOW MORE FAVORABLE CYCLONIC ONSHORE LOW LEVEL FLOW WHICH COULD
GIVE BETTER CHANCE OF MEASURABLE SHOWERS...ESPECIALLY IN THE SAN
GABRIEL MOUNTAINS AND VALLEY. ALSO...NORTHWEST FLOW WILL PROVIDE
MORE FAVORED UPSLOPE FLOW ACROSS NORTH FACING MOUNTAIN SLOPES LATER
TONIGHT INTO TUESDAY MORNING. SNOW LEVELS ARE EXPECTED TO LOWER
RAPIDLY BY TUESDAY MORNING...GENERALLY RANGING BETWEEN 3000 AND 4000
FEET. ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE 2 INCHES OR
LESS...BUT INTERSTATE 5 NEAR THE GRAPEVINE COULD DEFINITELY BE
IMPACTED.

MAIN IMPACTS OF THIS SYSTEM WILL BE STRONG WINDS AND COLDER
TEMPERATURES. HIGH WIND WATCHES POSTED LAST NIGHT ARE BEING
CONVERTED TO WARNINGS IN EVENING UPDATE. PER PREVIOUS FORECAST
THINKING...HAVE BUMPED UP START TIMES A BIT FOR WARNING PRODUCT...
WITH STRONG AND POTENTIALLY DAMAGING WINDS STARTING AS EARLY AS
MID MORNING TUESDAY FOR THE MOUNTAINS AND ANTELOPE VALLEY. 00Z
NAM CONTINUES TO ADVERTISE VERY STRONG UPPER LEVEL WIND SUPPORT
AND SUBSIDENCE WITH THIS EVENT...WITH 700 MB WINDS RANGING BETWEEN
60 AND 80 KNOTS FOR A LARGE PORTION OF THE FORECAST AREA FROM LATE
TUESDAY MORNING INTO TUESDAY EVENING STRONG LIKELIHOOD OF DAMAGING
WIND GUSTS OF 60 TO 70 MPH ACROSS THE MOUNTAINS AND ANTELOPE
VALLEY...WITH ISOLATED GUSTS TO 80 MPH POSSIBLE IN FAVORED LOCATIONS
THROUGH THE INTERSTATE 5 CORRIDOR...SUCH AS WHITAKER PEAK. DUE TO
THE NORTHWEST TO NORTH ORIENTATION OF THE FLOW...OTHER AREAS THAT
HAVE BEEN INCLUDED IN THE HIGH WIND WARNING FOR DAMAGING GUSTS TO 60
MPH INCLUDE THE SANTA BARBARA SOUTH COAST...SANTA CLARITA
VALLEY...AND SAN FERNANDO VALLEY. AS WE DRAW CLOSER TO THE EVENT...
LATER SHIFTS WILL LIKELY NEED TO POST WIND ADVISORIES FOR MANY OTHER
PORTIONS OF THE SOUTHLAND.

THE OTHER BIG WEATHER CONCERN WILL BE AN INFLUX OF MUCH COLDER AIR
INTO THE REGION TUESDAY NIGHT. AT THAT TIME...THE ONLY THREAT OF
PRECIPITATION WILL BE ALONG THE NORTH SLOPES NEAR THE KERN COUNTY
LINE...WHEN SNOW LEVELS COULD FALL AS LOW AS 2000 FEET. WINDS ARE
EXPECTED TO DIMINISH SOMEWHAT ACROSS THE REGION LATE TUESDAY
NIGHT...SO SUB-FREEZING TEMPERATURES WILL DEFINITELY BE A CONCERN
FOR WIND PROTECTED AREAS. MANY PORTIONS OF THE ANTELOPE
VALLEY...CUYAMA VALLEY...AND INTERIOR VALLEYS OF SLO COUNTY ARE
EXPECTED TO SEE MINIMUM TEMPERATURES FALL TO THE LOWER TO MID
20S...BUT THOSE LOCATIONS HAVE ALREADY EXPERIENCED
TWO OR MORE HARD FREEZES THIS SEASON...SO NO FREEZE WATCH WILL BE
POSTED. OTHER WIND PROTECTED AREAS MAY REQUIRE FROST ADVISORIES...
WITH TEMPERATURES FALLING TO THE UPPER 20S TO MID 30S ACROSS MOST OTHER
COASTAL AND VALLEY LOCATIONS (WITH THE EXCEPTION OF THE LA COASTAL
PLAIN).

*** FROM PREVIOUS DISCUSSION ***

AN UPPER RIDGE WILL BE BUILDING OVER THE AREA WED AND THU FOR A
SLIGHT WARMING TREND. WEAK TO MODERATE OFFSHORE FLOW WILL HELP WARM
TEMPS AT LOWER ELEVATIONS BUT IT WILL TAKE A COUPLE DAYS TO FULLY
RECOVER FROM THE COLD AIR THAT THIS CURRENT TROF WILL LEAVE BEHIND.
AS A RESULT, HIGHS PROBABLY WONT BOUNCE BACK TO NORMAL UNTIL THU AT
THE EARLIEST. WINDS PROBABLY NOT STRONG ENOUGH FOR ADVISORIES BUT
THE USUAL FAVORED SANTA ANA WIND LOCATIONS WILL LIKELY SEE GUSTS
INTO THE 40S.

.LONG TERM (FRI-MON)...NICE WEATHER TO CONTINUE RIGHT ON THROUGH
CHRISTMAS DAY AND INTO SAT WITH DAYTIME HIGHS HOVERING NEAR TO
SLIGHTLY ABOVE NORMALS. MODELS IN DECENT AGREEMENT SUNDAY AND MONDAY
SHOWING AN UPPER LOW UNDERCUTTING THE RIDGE ACROSS THE ERN PACIFIC,
BUT BIG DIFFERENCES EXIST WITH THE TRACK OF THE LOW. THE GFS IS
ACTUALLY THE WETTER MODEL BY FAR WITH A VERY SIGNIFICANT SYSTEM
MOVING ONSHORE AS EARLY AS SUNDAY. THE ECMWF AND CANADIAN MODELS
TAKE THE LOW SOUTH INTO NRN MEXICO AND ACTUALLY MISS SO CAL
COMPLETELY. SO WELL HAVE TO SEE HOW THIS PLAYS OUT OVER THE NEXT
SEVERAL DAYS. FOR NOW IVE KEPT IN A GENERIC SLIGHT CHANCE OF
SHOWERS FOR SUN AND MON SINCE AT THIS TIME ANY OF THOSE MODEL
SOLUTIONS ARE EQUALLY PLAUSIBLE SCENARIOS.

&&

.AVIATION...22/0400Z
BEST THREAT OF LIGHT SHOWERS THIS EVENING WILL CONTINUE TO BE ACROSS
KSBP...KPRB...AND KSMX. 15-30 PERCENT CHANCE OF -SHRA ELSEWHERE
AS SYSTEM MOVES SOUTH AND EAST OVERNIGHT. MVFR CIGS/VIS COULD FORM
LATER TONIGHT WITH THE ADDED MOISTURE...BUT CONFIDENCE IS LOW. KPRB
COULD SEE LIFR CONDITIONS AFTER 10Z...BUT DEPENDS ON WHEN NORTHERLY
WINDS INCREASE. IF THEY ARE DELAYED...FG LIKELY. WIDESPREAD AND
STRONG W-NW WINDS ON TUE...WITH LLWS CONCERNS.

KLAX...BRIEF LIGHT SHOWER COULD AFFECT KLAX BETWEEN 09Z AND 14Z...
WITH POTENTIAL FOR BRIEF MVFR CIGS/VIS DURING THAT TIME. STRONG WEST
WINDS EXPECTED TUE...PEAKING WITH GUSTS INTO 30-35KT RANGE BETWEEN
21Z AND 00Z. BY TOMORROW EVENING...DIRECTION EXPECTED TO BE NORTHWEST
TO NORTH...WITH POTENTIAL FOR GUSTS OVER 30 KNOTS CONTINUING BETWEEN
00Z-06Z.

KBUR...BRIEF LIGHT SHOWER COULD AFFECT KBUR BETWEEN 09Z AND
14Z...WITH POTENTIAL FOR BRIEF MVFR CIGS/VIS DURING THAT TIME.
NORTHWEST WINDS EXPECTED TO PICK UP BY LATE TUESDAY MORNING INTO
TUESDAY EVENING...WITH GUSTS GENERALLY IN THE 20 TO 30 KNOT RANGE.
WITH STRONG FLOW EXPECTED ABOVE THE SURFACE...LLWS MAY BE CONCERN
DURING THIS TIME.

&&

.MARINE...
WIDESPREAD GALE FORCE WINDS EXPECTED ACROSS THE COASTAL WATERS TUESDAY
INTO TUESDAY EVENING. GUSTS OVER 40 KNOTS CAN BE EXPECTED IN FAVORED
LOCATIONS...INCLUDING PORTIONS OF THE SBA CHANNEL. CURRENT BUOY REPORTS
STILL SHOWING 6 TO 7 FOOT SWELL ACROSS INNER COASTAL WATERS THIS
EVENING. WITH THE THREAT OF HIGH WIND WAVE ACTIVITY TUESDAY AFTERNOON
INTO TUESDAY EVENING...WILL KEEP HIGHER THAN NORMAL SURF PRODUCT THROUGH
THAT TIME...WITH LATER SHIFTS POSSIBLY NEEDING TO UPGRADE TO A HIGH
SURF ADVISORY. MARINE INTERESTS SHOULD BE PREPARED FOR STEEP WIND
WAVES ON TUESDAY...WITH PERIODS UNDER 7 SECONDS. FOR MORE
INFORMATION ON MARINE PRODUCTS...PLEASE REFER TO THE LATEST
LAXMWWLOX AND LAXCFWLOX PRODUCTS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGHER THAN NORMAL SURF (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...GOMBERG/WOFFORD
AVIATION...GOMBERG
SYNOPSIS...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 21, 6:00 AM PST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON DEC 21 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-221400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON DEC 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

AN ELEVATED RIP CURRENT RISK WILL POSE HAZARDS FOR BEACHGOERS TODAY.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

STRONG WINDS WILL CREATE A MULTITUDE OF HAZARDS TUESDAY AND TUESDAY
NIGHT. WIND GUSTS TO 60 MPH WILL BE POSSIBLE IN THE MOUNTAINS AND
DESERTS AS WELL AS THE SANTA BARBARA SOUTH COAST...THE SANTA CLARITA
VALLEY AND THE SAN FERNANDO VALLEY. GALE FORCE WINDS WILL CREATE
HAZARDS FOR BOATERS IN BOTH THE INNER AND OUTER WATERS.

IN ADDITION TO THE WINDS THERE IS ALSO A SLIGHT CHANCE OF SHOWERS
ACROSS THE GRAPEVINE TUESDAY MORNING.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Dec 21, 3:22 PM PST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
322 PM PST MON DEC 21 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-220200-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
322 PM PST MON DEC 21 2009

...STRONG WINDS AND COOLER TEMPERATURES POSSIBLE FOR THE SOUTHLAND
TUESDAY INTO TUESDAY NIGHT...

A COLD AND VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO
DIG SOUTHWARD ACROSS INTERIOR CALIFORNIA AND NEVADA TUESDAY. DUE TO
THE EXPECTED INLAND TRACK...THIS SYSTEM WILL LIKELY HAVE LIMITED
MOISTURE. THE BEST THREAT OF MEASURABLE RAINFALL IS EXPECTED ACROSS
SAN LUIS OBISPO COUNTY THIS AFTERNOON AND EVENING...THEN ACROSS THE
NORTH SLOPES OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS ON
TUESDAY. ANY RAINFALL AMOUNTS WITH THIS SYSTEM ARE EXPECTED TO BE
FAIRLY LIGHT...GENERALLY UNDER A TENTH OF AN INCH...WITH THE
EXCEPTION OF LOCAL AMOUNTS UP TO ONE QUARTER INCH ACROSS SAN LUIS
OBISPO COUNTY.

SNOW LEVELS ARE EXPECTED TO LOWER RAPIDLY ON TUESDAY...GENERALLY
FALLING TO BETWEEN 4000 AND 5000 FEET...WITH THE EXCEPTION OF THE
NORTH SLOPES WHICH COULD SEE SNOW DOWN TO AROUND 3000 FEET. BY
TUESDAY NIGHT...VERY COLD AIR IS EXPECTED TO SPREAD INTO THE
AREA...WITH SNOW LEVELS POTENTIALLY FALLING AS LOW AS 2000 FEET. AT
THIS POINT...ANY THREAT OF SNOW SHOWERS IS EXPECTED TO BE CONFINED
TO THE NORTH SLOPES NEAR THE KERN COUNTY LINE...BUT THE EXPECTED
COLD TEMPERATURES COULD  BRING A THREAT OF BLACK ICE TO INTERIOR
PORTIONS OF THE FORECAST AREA. A FEW INCHES OF NEW SNOW WILL BE
POSSIBLE ACROSS THE NORTH FACING SLOPES...WITH ACCUMULATING SNOW
POSSIBLE ALONG INTERSTATE 5 NEAR THE GRAPEVINE.

IN ADDITION TO THE THREAT OF COLD TEMPERATURES AND LOW SNOW
LEVELS...THIS SYSTEM WILL BRING POWERFUL WINDS ACROSS SOUTHERN
CALIFORNIA. IN THE WAKE OF THE FRONT...STRONG AND WIDESPREAD
NORTHWEST WINDS ARE EXPECTED ACROSS THE REGION ON TUESDAY
AFTERNOON...WITH WINDS BECOMING MORE NORTHERLY BY TUESDAY EVENING.
THIS SYSTEM HAS STRONG UPPER LEVEL WIND SUPPORT...AND WILL BE COULD
PRODUCE DAMAGING WIND GUSTS OVER 70 MPH. THE MOST FAVORED LOCATIONS
WILL BE THE INTERSTATE 5 CORRIDOR AS WELL AS THE PASSES AND CANYONS
OF THE SANTA BARBARA COUNTY MOUNTAINS...INCLUDING THE SANTA YNEZ
RANGE. DUE TO THE EXPECTED NORTHERLY DIRECTION OF THIS WIND
EVENT...OTHER NORTH FACING LOCATIONS THAT WILL BE VULNERABLE TO
DAMAGING WIND GUSTS TO 60 MPH INCLUDE THE SANTA BARBARA SOUTH
COAST...SANTA CLARITA VALLEY...SAN FERNANDO VALLEY AND THE ANTELOPE
VALLEY. A HIGH WIND WATCH IS IN EFFECT FOR THESE AREAS. THE
REMAINING PORTIONS OF THE FORECAST AREA WILL LIKELY BE BLANKETED
WITH WIND ADVISORIES FOR GUSTS BETWEEN 35 AND 50 MPH.

THE INFLUX OF MUCH COLDER AIR INTO THE REGION TUESDAY NIGHT WILL
ALSO BRING THE RISK OF SUB-FREEZING TEMPERATURES TO WIND SHELTERED
PORTIONS OF SOUTHERN AND CENTRAL CALIFORNIA. RESIDENTS OF SOUTHERN
CALIFORNIA ARE URGED TO STAY TUNED TO THE LATEST NATIONAL WEATHER
SERVICE FORECASTS FOR THIS DEVELOPING WEATHER SITUATION.

GOMBERG/ASR
Special weather statement, Dec 21, 3:23 PM PST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
323 PM PST MON DEC 21 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-220200-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
323 PM PST MON DEC 21 2009

...STRONG WINDS AND COOLER TEMPERATURES POSSIBLE FOR THE SOUTHLAND
TUESDAY INTO TUESDAY NIGHT...

A COLD AND VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO
DIG SOUTHWARD ACROSS INTERIOR CALIFORNIA AND NEVADA TUESDAY. DUE TO
THE EXPECTED INLAND TRACK...THIS SYSTEM WILL LIKELY HAVE LIMITED
MOISTURE. THE BEST THREAT OF MEASURABLE RAINFALL IS EXPECTED ACROSS
SAN LUIS OBISPO COUNTY THIS AFTERNOON AND EVENING...THEN ACROSS THE
NORTH SLOPES OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS ON
TUESDAY. ANY RAINFALL AMOUNTS WITH THIS SYSTEM ARE EXPECTED TO BE
FAIRLY LIGHT...GENERALLY UNDER A TENTH OF AN INCH...WITH THE
EXCEPTION OF LOCAL AMOUNTS UP TO ONE QUARTER INCH ACROSS SAN LUIS
OBISPO COUNTY.

SNOW LEVELS ARE EXPECTED TO LOWER RAPIDLY ON TUESDAY...GENERALLY
FALLING TO BETWEEN 4000 AND 5000 FEET...WITH THE EXCEPTION OF THE
NORTH SLOPES WHICH COULD SEE SNOW DOWN TO AROUND 3000 FEET. BY
TUESDAY NIGHT...VERY COLD AIR IS EXPECTED TO SPREAD INTO THE
AREA...WITH SNOW LEVELS POTENTIALLY FALLING AS LOW AS 2000 FEET. AT
THIS POINT...ANY THREAT OF SNOW SHOWERS IS EXPECTED TO BE CONFINED
TO THE NORTH SLOPES NEAR THE KERN COUNTY LINE...BUT THE EXPECTED
COLD TEMPERATURES COULD  BRING A THREAT OF BLACK ICE TO INTERIOR
PORTIONS OF THE FORECAST AREA. A FEW INCHES OF NEW SNOW WILL BE
POSSIBLE ACROSS THE NORTH FACING SLOPES...WITH ACCUMULATING SNOW
POSSIBLE ALONG INTERSTATE 5 NEAR THE GRAPEVINE.

IN ADDITION TO THE THREAT OF COLD TEMPERATURES AND LOW SNOW
LEVELS...THIS SYSTEM WILL BRING POWERFUL WINDS ACROSS SOUTHERN
CALIFORNIA. IN THE WAKE OF THE FRONT...STRONG AND WIDESPREAD
NORTHWEST WINDS ARE EXPECTED ACROSS THE REGION ON TUESDAY
AFTERNOON...WITH WINDS BECOMING MORE NORTHERLY BY TUESDAY EVENING.
THIS SYSTEM HAS STRONG UPPER LEVEL WIND SUPPORT...AND WILL BE COULD
PRODUCE DAMAGING WIND GUSTS OVER 70 MPH. THE MOST FAVORED LOCATIONS
WILL BE THE INTERSTATE 5 CORRIDOR AS WELL AS THE PASSES AND CANYONS
OF THE SANTA BARBARA COUNTY MOUNTAINS...INCLUDING THE SANTA YNEZ
RANGE. DUE TO THE EXPECTED NORTHERLY DIRECTION OF THIS WIND
EVENT...OTHER NORTH FACING LOCATIONS THAT WILL BE VULNERABLE TO
DAMAGING WIND GUSTS TO 60 MPH INCLUDE THE SANTA BARBARA SOUTH
COAST...SANTA CLARITA VALLEY...SAN FERNANDO VALLEY AND THE ANTELOPE
VALLEY. A HIGH WIND WATCH IS IN EFFECT FOR THESE AREAS. THE
REMAINING PORTIONS OF THE FORECAST AREA WILL LIKELY BE BLANKETED
WITH WIND ADVISORIES FOR GUSTS BETWEEN 35 AND 50 MPH.

THE INFLUX OF MUCH COLDER AIR INTO THE REGION TUESDAY NIGHT WILL
ALSO BRING THE RISK OF SUB-FREEZING TEMPERATURES TO WIND SHELTERED
PORTIONS OF SOUTHERN AND CENTRAL CALIFORNIA. RESIDENTS OF SOUTHERN
CALIFORNIA ARE URGED TO STAY TUNED TO THE LATEST NATIONAL WEATHER
SERVICE FORECASTS FOR THIS DEVELOPING WEATHER SITUATION.

GOMBERG/ASR
Special weather statement, Dec 21, 4:57 PM PST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
457 PM PST MON DEC 21 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-221400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
457 PM PST MON DEC 21 2009

...STRONG WINDS LIKELY FOR THE SOUTHLAND TUESDAY...

...SUB-FREEZING TEMPERATURES POSSIBLE ACROSS PORTIONS OF THE SOUTHLAND
   TUESDAY NIGHT...

A COLD AND VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO
DIG SOUTHWARD ACROSS INTERIOR CALIFORNIA AND NEVADA OVERNIGHT INTO
TUESDAY. DUE TO THE EXPECTED INLAND TRACK...THIS SYSTEM WILL LIKELY
HAVE LIMITED MOISTURE. A WEAK COLD FRONT IS BRINGING SCATTERED LIGHT
SHOWERS TO SAN LUIS OBISPO AND NORTHERN SANTA BARBARA COUNTIES
LATE THIS AFTERNOON...WITH A SLIGHT CHANCE OF SHOWERS LATER THIS
EVENING INTO EARLY TUESDAY MORNING FOR AREAS SOUTH OF POINT CONCEPTION.
ANY RAINFALL AMOUNTS WITH THIS SYSTEM ARE EXPECTED TO BE FAIRLY
LIGHT...GENERALLY UNDER A TENTH OF AN INCH...WITH THE EXCEPTION OF LOCAL
AMOUNTS UP TO ONE QUARTER INCH ACROSS SAN LUIS OBISPO COUNTY.

SNOW LEVELS ARE EXPECTED TO LOWER RAPIDLY ON TUESDAY...GENERALLY
FALLING TO BETWEEN 3500 AND 4500 FEET...WITH THE EXCEPTION OF THE
NORTH SLOPES WHICH COULD SEE SNOW DOWN TO AROUND 3000 FEET. BY
TUESDAY NIGHT...VERY COLD AIR IS EXPECTED TO SPREAD INTO THE
AREA...WITH SNOW LEVELS POTENTIALLY FALLING AS LOW AS 2000 FEET. AT
THIS POINT...ANY THREAT OF SNOW SHOWERS IS EXPECTED TO BE CONFINED
TO THE NORTH SLOPES NEAR THE KERN COUNTY LINE...BUT THE EXPECTED
COLD TEMPERATURES COULD BRING A THREAT OF BLACK ICE TO INTERIOR
PORTIONS OF THE FORECAST AREA. A FEW INCHES OF NEW SNOW WILL BE
POSSIBLE ACROSS THE NORTH FACING SLOPES...WITH ACCUMULATING SNOW
POSSIBLE ALONG INTERSTATE 5 NEAR THE GRAPEVINE.

IN ADDITION TO THE THREAT OF COLD TEMPERATURES AND LOW SNOW
LEVELS...THIS SYSTEM WILL BRING POWERFUL WINDS ACROSS SOUTHERN
CALIFORNIA. IN THE WAKE OF THE FRONT...STRONG AND WIDESPREAD
NORTHWEST WINDS ARE EXPECTED ACROSS THE REGION LATE TUESDAY MORNING
INTO THE AFTERNOON...WITH WINDS BECOMING MORE NORTHERLY BY TUESDAY
EVENING. THIS SYSTEM HAS STRONG UPPER LEVEL WIND SUPPORT...AND
COULD PRODUCE DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH ACROSS
THE MOUNTAINS...ANTELOPE VALLEY...SANTA BARBARA SOUTH COAST...
SANTA CLARITA VALLEY...AND SAN FERNANDO VALLEY. A HIGH WIND
WATCH HAS ALREADY BEEN POSTED FOR THESE AREAS. MANY OTHER PORTIONS
OF THE SOUTHLAND WILL LIKELY REQUIRE WIND ADVISORIES...WITH WIND
GUSTS BETWEEN 35 AND 50 MPH BEING COMMON.

THE INFLUX OF MUCH COLDER AIR INTO THE REGION TUESDAY NIGHT WILL
ALSO BRING THE RISK OF SUB-FREEZING TEMPERATURES TO WIND SHELTERED
PORTIONS OF SOUTHERN AND CENTRAL CALIFORNIA. PORTIONS OF THE ANTELOPE
VALLEY...CUYAMA VALLEY...AND INTERIOR VALLEYS OF SAN LUIS OBISPO
COUNTY ARE EXPECTED TO HAVE MINIMUM TEMPERATURES FALL INTO THE LOWER
TO MID 20S...BUT THESE AREAS HAVE ALREADY EXPERIENCED TWO HARD FREEZES
THIS SEASON. OTHER WIND PROTECTED LOCATIONS WILL LIKELY HAVE MINIMUM
TEMPERATURES FALL INTO THE UPPER 20S TO LOWER 30S...WITH FROST
ADVISORIES POSSIBLY BEING ISSUED.

RESIDENTS OF SOUTHERN CALIFORNIA ARE URGED TO STAY TUNED TO THE LATEST
NATIONAL WEATHER SERVICE FORECASTS FOR THIS DEVELOPING WEATHER SITUATION.

GOMBERG/ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 9:17 PM PSTHigh Wind WarningLOXLos Angeles30 hr
Dec 22, 3:50 AM PSTWind AdvisoryLOXLos Angeles, Santa Barbara35 hr
Dec 22, 11:11 AM PSTHigh Surf AdvisoryLOX22 hr
Dec 22, 1:55 PM PSTFrost AdvisoryLOX19 hr

Nearby

Gale Warnings in California, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.